Alert archive / Virginia / Small Craft Advisories in 2021
Small Craft Advisory 170, NWS Baltimore/Washington
NWS Baltimore/Washington issued this small craft advisory at Aug 18, 2021, 4:14 PM EDT. It took effect at Aug 18, 2021, 7:37 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2021, 4:14 PM EDT (20:14 UTC)
- In effect from
- Aug 18, 2021, 7:37 PM EDT
- Expired
- Aug 19, 2021, 5:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Baltimore/Washington
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Aug 18, 3:48 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 18, 3:48 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
348 PM EDT Wed Aug 18 2021
.SYNOPSIS...
The remnants of Fred will track to our north and west today.
A cutoff upper low will linger overhead through this weekend.
Bermuda high pressure will build over the Atlantic during the
early to middle portions of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Current radar/visible satellite imagery shows an initial spiral
band across eastern portions of the forecast area as the
remnants of Fred track up into PA. A very moist environment is
in place in association with the band, with dewpoints in the
mid- upper 70s and precipitable water values well in excess of
two inches. The activity associated with this band will slowly
progress off toward the east (motion of individual cell will be
mostly toward the north) through the remainder of the afternoon.
A dry slot is evident on satellite through the center of the
forecast area. The 18z IAD sounding sampled this dry slot well,
with considerably more dry air in the mid- upper levels
compared to the 12z sounding, but still very moist air in place
at low levels. The reduction in moisture aloft led to a drop in
precipitable water values from 2.28 inches at 12z to 1.98 inches
at 18z. Additional showers and storms are starting to fire in
another band across western portions of the forecast area. CAMs
hint that activity within this band may intensify over the next
couple hours as it tracks across northern MD and the eastern WV
Panhandle.
Low-level flow remains elevated on the east side of Fred's
circulation, with 30-40 knots analyzed across eastern portions
of the forecast area and 20-30 knots analyzed across western
portions of the forecast area. MLCAPE values have increased to
in excess of 2000 J/kg along the I-95 corridor, with around 1000
J/kg holding ahead of the developing band over the west. With
the strong instability and low-level shear in place, at least
some threat for tornadoes and damaging winds still exists with
any stronger cells, but thus far storms have struggled to grow
tall. Isolated instances of flash flooding can't be ruled out
either, especially across northeastern MD. The Flash Flood
Watch has been canceled across southern and western portions of
the forecast area, where the vast majority of the precipitation
has ended and no flooding is anticipated. Activity should
gradually wind down after dark as the remnants of Fred continue
to lift off toward the north.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Skies should start out mostly sunny tomorrow in the wake of
Fred, but clouds will be on the increase through the day as a
trailing mid-upper level disturbance approaches the area from
the southwest. This disturbance may produce some showers and
thunderstorms tomorrow afternoon and evening. Conditions will
remain humid with dewpoints holding in the upper 60s and lower
70s. High temperatures will max out in the upper 80s to lower
90s.
By Friday, a potent trough will eject from the northern Rockies
toward the northern Plains. This will lead to downstream
ridgebuilding over eastern North America. The ridge will build
toward James Bay, and in response an upper level cutoff will
drop southward over the Mid-Atlantic and Ohio Valley. The
presence of the upper level low will lead to cloudy skies and
cooler conditions, with chances for afternoon showers and storms
once again. Highs on Friday will be in the upper 70s and lower
80s for most.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
By early Saturday, a large upper level trough is expected to drop
down into the area, bringing increased chances for rain and some
thunderstorms. Some ridging across Ark-La-Tex along with an upper
trough across western portions of the CONUS will steer the upper
level trough impacting our region by migrating eastward. A closed
low looks to be associated with this system which should begin to
depart our area by mid-to-late Sunday.
Some guidance wants to ingest the upper trough with an interaction
with Tropical Storm Henri as it pushed further to the north and
a bit westward. Nonetheless, impacts to our area look to be
minimal aside from a small rise in tides as the waters are being
pushed inland from swells from Henri.
By the start of the workweek, a moist and humid environment will
persist. This will allow for consistent chances for afternoon
showers and thunderstorms across portions of the area with
increasing convective parameters supporting this case. We will not
start to dry out until a cold front (maybe the middle of the week)
pushes this warm, moist air out. For now, will continue PoPs for the
afternoon hours for the start of the work week.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Prevailing VFR conditions are expected at the terminals this
afternoon. A few showers and storms are ongoing in the vicinity
of BWI and MTN currently, and could lead to brief reductions in
visibility and ceilings over the next one to two hours.
Additional showers are developing over western MD and the West
Virginia Panhandle, and could impact MRB, IAD, DCA, BWI and MTN
later. Tried to time this second round in the TAFs with VCTS,
but wasn't confident enough yet to put TSRA anywhere. MRB and
MTN stand the greatest chance of seeing this second round of
showers and storms. Any activity should press off to our north
and east this evening, giving way to VFR conditions overnight. A
bit of patchy fog can't be ruled out toward daybreak if winds
go calm at CHO or MRB.
VFR conditions are expected both tomorrow and Friday, with light
westerly winds tomorrow and light northwesterly winds on Friday.
A passing afternoon or evening storm can't be ruled out either
day, but coverage of storms is expected to be lower compared to
today.
VFR conditions expected for the weekend aside from showers and
thunderstorms crossing the terminals, allowing some instances of sub-
VFR conditions.
&&
.MARINE...
SCA level winds are expected today in southerly flow as the
remnants of Fred track to our west. SMWs may be needed for
locally higher winds in thunderstorms and/or waterspouts.
Storms should clear the bay later this evening, but SCA
conditions will linger through much of the night. Sub-SCA
conditions are expected in westerly flow tomorrow, and then
again in northwesterly flow on Friday. SMWs may be needed again
tomorrow if storms move over the waters, with winds being the
primary threat.
Sub-SCA criteria winds expected for the weekend aside from a
brief shower/thunderstorm for the waters. An isolated SMW is
possible Saturday and Sunday.
&&
.TIDES/COASTAL FLOODING...
Prolonged southerly winds, particularly as the remnants of Fred
cross to the west, will maintain elevated water levels through
Thursday. During the next couple of days, Annapolis, Baltimore, and
DC are likely to reach minor flooding.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 10 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 6 PM EDT this evening for MDZ001-501-
502.
Flash Flood Watch until 10 PM EDT this evening for MDZ003>006-
011-503>508.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ052>054-
505-506.
WV...Flash Flood Watch until 6 PM EDT this evening for WVZ503-504.
Flash Flood Watch until 10 PM EDT this evening for WVZ051>053.
MARINE...Flash Flood Watch until 10 PM EDT this evening for ANZ535.
Small Craft Advisory until 5 AM EDT Thursday for ANZ530>534-
538>543.
Small Craft Advisory until 11 PM EDT this evening for
ANZ535>537.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...ADM
AVIATION...KJP/ADM
MARINE...KJP/ADM
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Aug 18, 11:46 AM EDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1146 AM EDT Wed Aug 18 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-191600- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1146 AM EDT Wed Aug 18 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch remains in effect through 10 PM for areas along the Interstate 95 corridor. Isolated instances of flash flooding are possible as tropical moisture overspreads the region. A Tornado Watch is in effect until 8 PM. Isolated tornadoes and damaging thunderstorm wind gusts are the threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms are possible on Saturday and Sunday as a slow moving system approaches from the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary today. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-191600- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1146 AM EDT Wed Aug 18 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight With the exception of Rockingham, Augusta, and Nelson Counties, a Flash Flood Watch continues for the outlook area through 10 PM. Isolated instances of flash flooding are possible as tropical moisture overspreads the region. A Tornado Watch is in effect until 8 PM for northern Virginia,the northern Shenandoah Valley, central and western Maryland, and eastern West Virginia. Isolated tornadoes and damaging thunderstorm wind gusts are the threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms are possible on Saturday and Sunday as a slow moving system approaches from the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary today. MDZ001-501-502-VAZ503-504-WVZ501>506-191600- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1146 AM EDT Wed Aug 18 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch continues for western Maryland, and Grant and Mineral Counties in eastern West Virginia through 6 PM. Isolated instances of flash flooding are possible as tropical moisture overspreads the region. A Tornado Watch is in effect until 8 PM for western Maryland, and Grant and Mineral Counties in eastern West Virginia. Isolated tornadoes and damaging thunderstorm wind gusts are the threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms are possible on Saturday as a slow moving system approaches from the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary today.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 10:34 AM EDT | Special Marine Warning | LWX | 26 min | |
| Aug 18, 4:06 PM EDT | Special Marine Warning | LWX | 24 min | |
| Aug 18, 4:14 PM EDT | Gale Warning | LWX | 3 hr | |
| Aug 18, 4:28 PM EDT | Special Marine Warning | LWX | 9 min | |
| Aug 18, 3:12 PM EDT | Tornado Warning | LWX | Allegany, Washington | 16 min |
| Aug 18, 4:29 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 14 min |
| Aug 18, 5:13 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Washington | 47 min |
| Aug 18, 5:26 PM EDT | Tornado Warning | LWX | Frederick, Washington | 17 min |
| Aug 18, 6:31 PM EDT | Tornado Warning | LWX | Cecil | 29 min |
| Aug 18, 7:01 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel, Baltimore, Harford, City of Baltimore | 14 hr |
Nearby
Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.